Medication Friend or Foe?

I don't like depending on pills - nobody does. Having said that, ever since I was prescribed the cocktail of drugs I am currently on, I have been resolutely diligent in following my prescription, that is until two days ago.

The evening medication I take has always been 'heavy' for me. From the beginning, side effects have included:

  • Manic hitching and involuntary (and sometimes violent) leg twitching when I am trying to go to sleep. In the notice that accompanies the tablets, this is referred to as 'restless legs', an understated description if ever there was one
  • Nightmares just before I wake up in the morning (or afternoon) that leave me feeling dreadful for a good hour after waking. I often joke that those nightmares are so awful and so 'real' that I should be treated for post-traumatic stress disorder! This is referred to as 'vivid dreams', again in  way that does not accurately describe the experience
  • Compulsive eating about an hour after taking the medication. I am not talking about hunger here but about a powerful chemical drive to ingest food. Many times I have refused to give in to it and gone to bed practicing my breathing and visualisation exercises only to give up two hours later and raid the cupboards in the kitchen. I could eat the house itself!
  • Weight gain, obviously not helped by the evening food compulsion. I was sixty-four kilos when i became ill six years ago and I now weigh ninety-two kilos. I have gone up four dress sizes and believe me, carrying the equivalent of thirty bags of sugar with me all the time is exhausting. I even went to see a dietician specialising in mental health nutritional support and the medication defeated her: I followed her eating plan diligently and I lost four pounds in three months. Unfortunately this was because I under-ate for which she told me off. Besides, she was right: my weight loss was fluid loss - not fat loss.

I have put up with all those side-effects because the medication was an integral part of my treatment and the treatment was working. After all, what was worst: the side effects or the illness? Did I prefer to keep my weight down or get my sanity back? Did I choose compulsive eating or self-destruction? For over two years, my answer was obvious.

It is not so obvious now because I have discovered that my evening medication is also having  a highly detrimental effect on my bowel. I won't go into too much detail but suffice to say that the medication is so good at calming me down that it is also calming my colon and - as a result - creating intestinal stasis. This means that my colon is flaccid and is not doing its job of jollying along my intestinal 'waste product'. This in turn means that some of that waste is stagnating inside my colon. Imagine a waste bin that is emptied a few times a day but without ever clearing what is at the bottom and you've got the picture. All that stagnating waste ferments and makes me feel dreadful (semi-poisoned) AND it causes my gut to go into spasms in a desperate intestinal attempt to get rid of it. Gut spasms hurt like hell (similar to labour pains)!

It took me months and an eventual barium mill examination at the local hospital for me to get all this information. The only thing that gives me any relief is colonic irrigation because it flushes the nasty stuff out. The month following a colonic I feel like a new person: I have much more energy, no stomach (and back) pain, and I feel so much better in myself. Unfortunately, colonic irrigation is not available on the NHS and it is an expensive treatment for me to have.

I made friends with my medication a long time ago and I was prepared to take whatever treatment was necessary to keep my brain functioning correctly. Unfortunately, I seem to have arrived at a point when my brain is functioning reasonably well but my body is not. I have been warned that I must lose weight in order to avoid early hip or knee replacement surgery (I have been limping on and off for a few months now) and my digestive system is causing me great discomfort as well as undermining my health.

Reluctant as I was to turn my medication into a foe, I have had to face up to the fact that it is no longer the friend it was....

We shall see what happens when I see my Psychiatrist next week. It will be interesting to find out what he recommends. In the meantime, I have cut my evening pill in half and today I managed to walk into town and back, with much less stomach pain but unfortunately just as much hip discomfort. Still, after days of being stuck at home with a cranky (and therefore unpredictable) colon, it felt good to get out :0)

Medication....I get it!

Your description of bp meds is right on. I have gained 45 lbs on Seroquel. What do you take in the UK?

I take Lamictal...mood stabilizer, Zoloft anti depressant and Seroquel anti psychotic. Like you I have just surrendered to my med regmine because it boils down to quality instead of quantity.

You are one heck of a writer keep on keeping on! :)

 

Thank you Heather

I recognise the drugs you mention even though they go by different brand names in the UK. Lamictal is known as Lamotrigine and I have never been rescribed it: I was given Lithium and Carbamazepine instead. Neither of them did me much good at the time. 

Zoloft is known as Sertraline and it did not suit me;  Seroquel is known as Quietiapine which did not suit me either. After my two series of ECT, I started to respond to medication better and I was eventually put on a mixture of Mirtazapine (Remeron or Zispin in the US) and Citalopram (Cipramil or Celexa in the US). It's not a typical bi-polar disorder treatment but, interestingly, the two medications operating together had the effect of reducing the amplitude of the wild fluctuations in energy I was experiencing.

After two and a half years of learning how to manage the 'highs' BEFORE they really take off, I have now stopped taking the Mirtazapine. We shall see how I get on in the long run.....

Thank you very much for your encouragement - it means a great deal to me :0)

Thank you for sharing your

Thank you for sharing your thoughts. I learned something from this. - Dony McGuire

I have read this website

I have read this website shared every topic on medication. The details we are using to gather uk-essay.net websites. So they can improve knowledge on this blog or website.

Oakley sunglasses are brash

Oakley sunglasses are brash for use in acclimatized conditions. You can admission them for your at http://www.cheapoakleyslot.com acclimatized use

Professionally prescribed

Professionally prescribed medication abuse and related damages have been expanding extensively over the previous decade. In the meantime, there has likewise been quick development in the utilization of on the web and Internet advancements. Please Visit Our Website http://nihonarubaito.com

Personally, I did not like

Personally, I did not like the people who do politics and working in this field. Such people play with the heart of the innocent people and I never like such person with ninjaessays who always did wrong. They threatened to each other and in this way fight to each other too.

I know...

Yeah, i know how it feels to have to take medications. I take them too and it sucks. :(
http://superchadavida.me/

Post new comment

The content of this field is kept private and will not be shown publicly.